Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Grand Rapids, MI

March 1, 2007Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 1, 2007, 3:54 PM EST for Kalamazoo County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2007, 3:54 PM EST (20:54 UTC)
Expired
Mar 1, 2007, 4:15 PM EST
In force
21 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 12:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 012054
SVRGRR
MIC077-012115-
/O.NEW.KGRR.SV.W.0001.070301T2054Z-070301T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
354 PM EST THU MAR 1 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 415 PM EST

* AT 351 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF WESTWOOD...OR ABOUT 6 MILES
  EAST OF PAW PAW...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOUGHERTY CORNERS...WESTWOOD AND OAKWOOD BY 400 PM EST
  ALAMO...NORTHWOOD AND EAST COOPER BY 405 PM EST
  COOPER BY 410 PM EST

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8575 4242 8547 4242 8547 4234 8553
      4232 8556 4214 8569 4213 8571 4215 8576
      4241 8576

$$
TJT
1 follow-up statement
000 
WWUS53 KGRR 012115
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EST THU MAR 1 2007

MIC077-012125-
/O.EXP.KGRR.SV.W.0001.000000T0000Z-070301T2115Z/
KALAMAZOO MI-
415 PM EST THU MAR 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4242 8575 4242 8547 4242 8547 4234 8553
      4232 8556 4214 8569 4213 8571 4215 8576
      4241 8576

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 10:48 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 1, 10:48 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EST THU MAR 1 2007

.UPDATE...
HAVE SENT A QUICK UPDATE TO END THE FZRA ADVISORY ALONG THE I94
CORRIDOR. TEMPS DOWN THERE HAVE RISEN ABOVE FREEZING...WITH
TEMPERATURES RANGING FROM 34 AT JACKSON TO 36 AT SOUTH HAVEN AND 37
AT BENTON HARBOR. THE I94 CORRIDOR HAD SOME SLEET AND FREEZING
RAIN...BUT THIS HAS ALL TRANSITIONED OVER TO RAIN NOW WITH TEMPS
ABOVE FREEZING. PRECIPITATION RATES HAVE TONED DOWN AS WELL IN THE
SOUTH... WITH A BIT OF A LULL IN THE PRECIPITATION WORKING THROUGH.

SYSTEM GOING DOWN ABOUT AS PLANNED...WITH VERY MINOR ICING ALONG THE
I94 CORRIDOR. FURTHER NORTH TOWARD MUSKEGON...GRAND RAPIDS AND
LANSING...A MIXTURE OF SNOW...SLEET AND FREEZING RAIN HAS FALLEN.
THE WINTER WEATHER ADVISORY LOOKS TO HAVE WORKED OUT NICELY...AS
ICING WAS MAINLY IN BETWEEN A SLIGHT GLAZING TO AROUND A TENTH OF AN
INCH. TEMPERATURES EVEN THIS FAR NORTH ARE WORKING ABOVE FREEZING
AND THE WINTER WEATHER ADVISORY WILL LIKELY BE ABLE TO BE DROPPED
RIGHT ON TIME EARLY THIS AFTERNOON.

FURTHER NORTH A WINTER STORM WARNING REMAINS IN PLACE FOR A MIX OF
SNOW...SLEET AND FREEZING RAIN. THE SNOW WITH CONVECTION EMBEDDED
HAS BEEN QUITE HEAVY. SNOWFALL RATES OF AN INCH OR TWO AN HOUR SEEM
TO BE COMMON WITH 6 INCHES ALREADY ON THE GROUND AT HARRISON IN
CLARE COUNTY. MOST REPORTS HAVE BEEN IN THE 3 TO 6 INCH RANGE. STILL
EXPECT A CHANGEOVER TO SLEET AND FREEZING RAIN THROUGH THE COURSE OF
THE DAY. SIGNIFICANT ICING STILL REMAINS A DISTINCT POSSIBILITY THIS
AFTERNOON AS WARMER AIR SURGES IN. AN LSR WILL BE OUT SHORTLY WITH
REPORTS. ANOTHER UPDATE WILL BE ISSUED TO THE FORECAST TOWARD 100 PM
AS THE WINTER WEATHER ADVISORY EXPIRES.

WILL TAKE A HARD LOOK AT CONVECTIVE POSSIBILITIES OVER THE COURSE OF
THE NEXT HOUR OR SO TO ASSESS ANY THREAT OF SEVERE WEATHER. A SLIGHT
AND MODERATE RISK FROM THE SPC IS IN PLACE ACROSS INDIANA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING NORTHERN TWO ROWS OF THE CWA...ALSO INCLUDING
MONTCALM AND GRATIOT THROUGH THIS EVENING.

WINTER WEATHER ADVISORY ALLEGAN...BARRY...EATON...INGHAM COUNTIES
NORTHWARD TO THE WARNING AREA THROUGH 100 PM.

GALE WARNING ON LAKE MICHIGAN THROUGH 600 PM.

&&

NJJ MEADE
Hazardous weather outlook, Mar 1, 1:29 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EST THU MAR 1 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
129 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SIGNIFICANT ICE STORM IS LIKELY GENERALLY NORTH OF A WHITEHALL
TO SAINT JOHNS LINE...WITH UP TO A HALF INCH OF ICE ACCUMULATION.
THIS WILL LIKELY RESULT IN DANGEROUS DRIVING CONDITIONS...DOWNED
TREE LIMBS OR POWER LINES...AND SCATTERED POWER OUTAGES. A MIX OF
SLEET AND RAIN CAN BE EXPECTED...WITH EVEN A FEW THUNDERSTORMS
POSSIBLE.

AROUND INTERSTATE 96...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. SOME OF THIS PRECIPITATION COULD BE MIXED
WITH SLEET AND FREEZING RAIN...BUT NO SIGNIFICANT ACCUMULATIONS
ARE EXPECTED.

FARTHER SOUTH NEAR INTERSTATE 94...THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED
NUISANCE FLOODING.

THE HEAVIEST PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT
TONIGHT... THEN ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER
TO SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NUMEROUS SNOW SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY AS THE LOW
PRESSURE AREA MOVES SLOWLY EAST WHILE WEAKENING OVER THE GREAT LAKES
REGION. SNOW ACCUMULATIONS WILL BE POSSIBLE...PARTICULARLY IN THE
SNOWBELT AREAS ALONG AND WEST OF HIGHWAY 131.

SNOW SHOWERS WILL DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND
END BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED NEAR THE INTERSTATE 94
CORRIDOR THIS AFTERNOON AND EVENING.

ELSEWHERE...SPOTTER ACTIVATION IS NOT EXPECTED...BUT SNOW...SLEET
AND ICING REPORTS WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT
THESE REPORTS AT WWW.WEATHER.GOV/GRR/SPOTTER.

LMZ844>849-021830-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
129 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
WAVES OF 4 FEET OR MORE AND SCATTERED THUNDERSTORMS WILL POSE A
HAZARD TO SMALL CRAFT TODAY AND TONIGHT. SLEET AND FREEZING RAIN
WILL OCCUR NORTH OF MUSKEGON... BEGINNING AS SNOW THIS MORNING.
FREEZING RAIN WILL CHANGE TO RAIN SOUTH OF MUSKEGON BY AFTERNOON.
THE STRONGEST STORMS MAY CONTAIN LARGE HAIL. THE HEAVIEST
PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT TONIGHT... THEN
ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER TO SNOW AFTER
MIDNIGHT.

THE CAUSE OF THE ACTIVE WEATHER IS A STRONG LOW PRESSURE SYSTEM
TRACKING NORTHEAST FROM THE KANSAS CITY MISSOURI AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LARGE WAVES WILL PERSIST FRIDAY THROUGH WEDNESDAY. NUMEROUS SNOW
SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY. SNOW SHOWERS WILL
DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND END SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

In the hours before

Local storm report, Mar 1, 11:07 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 AM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     SNOW             SCOTTVILLE              43.95N 86.28W
03/01/2007  E1.0 INCH        MASON              MI   DEPT OF HIGHWAYS

1052 AM     SNOW             BALDWIN                 43.90N 85.85W
03/01/2007  E3.0 INCH        LAKE               MI   DEPT OF HIGHWAYS

1052 AM     SNOW             REED CITY               43.87N 85.51W
03/01/2007  E5.0 INCH        OSCEOLA            MI   DEPT OF HIGHWAYS

1052 AM     SNOW             CLARE                   43.82N 84.76W
03/01/2007  E6.0 INCH        CLARE              MI   DEPT OF HIGHWAYS

1052 AM     SNOW             MOUNT PLEASANT          43.61N 84.75W
03/01/2007  E5.0 INCH        ISABELLA           MI   DEPT OF HIGHWAYS

1052 AM     SNOW             BIG RAPIDS              43.70N 85.49W
03/01/2007  E5.0 INCH        MECOSTA            MI   DEPT OF HIGHWAYS

1052 AM     SNOW             STANTON                 43.29N 85.08W
03/01/2007  E6.0 INCH        MONTCALM           MI   DEPT OF HIGHWAYS

1052 AM     SNOW             BRECKENRIDGE            43.41N 84.48W
03/01/2007  E2.0 INCH        GRATIOT            MI   PUBLIC

1052 AM     SNOW             NEWAYGO                 43.42N 85.80W
03/01/2007  E6.5 INCH        NEWAYGO            MI   DEPT OF HIGHWAYS

&&

RSUTTLE
Special weather statement, Mar 1, 2:07 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EST THU MAR 1 2007

MIZ064-071-072-011930-
ALLEGAN-KALAMAZOO-VAN BUREN-
207 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 204 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BANGOR...OR 12 MILES WEST OF PAW PAW...
MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ALLEGAN.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR EXTREME SOUTHWESTERN LOWER MICHIGAN.

TURNAGE
Special weather statement, Mar 1, 2:35 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EST THU MAR 1 2007

MIZ071>073-012000-
CALHOUN-KALAMAZOO-VAN BUREN-
235 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF MATTAWAN...OR 12 MILES EAST OF
DOWAGIAC...MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...SCHOOLCRAFT...MATTAWAN...
PORTAGE...KALAMAZOO...WESTWOOD AND EASTWOOD.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR EXTREME SOUTHWESTERN LOWER MICHIGAN.

TURNAGE
Special weather statement, Mar 1, 3:31 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 PM EST THU MAR 1 2007

MIZ064-071-072-012100-
ALLEGAN-KALAMAZOO-VAN BUREN-
331 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 330 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF SOUTH
HAVEN TO THE KALAMAZOO COUNTY LINE SOUTH OF KALAMAZOO...MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...BANGOR...PAW PAW...
MATTAWAN...PORTAGE AND VICKSBURG.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TURNAGE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:25 PM ESTWinter Weather AdvisoryGRRClinton, Ionia, Kent, Muskegon, Ottawa3 hr
Mar 1, 4:15 PM ESTSevere Thunderstorm WarningGRRBarry30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.